Join-completions of ordered algebras

In this paper, coauthored with José Gil-Férez, Constantine Tsinakis, and Hongjun Zhou, we present a systematic study of join-extensions and join-completions of ordered algebras, which naturally leads to a refined and simplified treatment of fundamental results and constructions in the theory of ordered structures ranging from properties of the Dedekind-MacNeille completion to the proof of the finite embeddability property for a number of varieties of ordered algebras.

ArXiv preprint

MV-algebras, infinite dimensional polyhedra, and natural dualities

Leo and I have just finished our paper on the connection between natural dualities and the duality between semisimple MV-algebras and compact Hausdorff spaces with definable maps. Actually, we provide a description of definable maps that is intrinsically geometric. In addition, we give some applications to semisimple tensor products, strongly semisimple and polyhedral MV-algebras.

The paper can be downloaded here.

Canonical formulas for k-potent commutative, integral, residuated lattices

Nick, Nick and I have finished the paper about canonical formulas for \(k\)-potent residuated lattices.  A (incomplete) presentation of the paper can be found here.  The paper can be downloaded here

The abstract reads as follows:

Canonical formulas are a powerful tool for studying intuitionistic and modal logics. Actually, they provide a uniform and semantic way to axiomatise all extensions of intuitionistic logic and all modal logics above K4. Although the method originally hinged on the relational semantics of those logics, recently it has been completely recast in algebraic terms. In this new perspective canonical formulas are built from a finite subdirectly irreducible algebra by describing completely the behaviour of some operations and only partially the behaviour of some others. In this paper we export the machinery of canonical formulas to substructural logics by introducing canonical formulas for \(k\)-potent, commutative, integral, residuated lattices (\(k\)-????). We show that any subvariety of \(k\)-???? is axiomatised by canonical formulas. The paper ends with some applications and examples.

Comments are welcome, as usual.

Geometrical dualities for Łukasiewicz logic

This is the transcript of a featured talk given on the 15th of September 2011 at the XIX Congeresso dell’Unione Matematica Italiana held in Bologna, Italy.  It is based on a joint work with Vincenzo Marra of the University of Milan that was published in Vincenzo Marra and Luca Spada. The dual adjunction between MV-algebras and Tychonoff spacesStudia Logica 100(1-2):253-278, 2012. Special issue of Studia Logica in memoriam Leo Esakia (L. Beklemishev, G. Bezhanishvili, D. Mundici and Y. Venema Editors).  

The article develops a general dual adjunction between MV-algebras (the algebraic equivalents of Łukasiewicz logic) and subspaces of Tychonoff cubes, endowed with the transformations that are definable in the language of MV-algebras. Such a dual adjunction restricts to a duality between semisimple MV-algebras and closed subspaces of Tychonoff cubes. Further the duality theorem for finitely presented objects is obtained from the general adjunction by a further specialisation. The treatment is aimed at emphasising the generality of the framework considered here in the prototypical case of MV-algebras.

Geometrical dualities for Łukasiewicz logic

Two isomorphism criteria for directed colimits

Using the general notions of finitely presentable and finitely generated object introduced by Gabriel and Ulmer in 1971, we prove that, in any (locally small) category, two sequences of finitely presentable objects and morphisms (or two sequences of finitely generated objects and monomorphisms) have isomorphic colimits (=direct limits) if, and only if, they are confluent. The latter means  that the two given sequences  can be connected by a back-and-forth chain of morphisms that is cofinal on each side, and commutes with the sequences at each finite stage. In several concrete situations,  analogous isomorphism criteria are typically obtained by ad hoc arguments.  The abstract results given here can  play the useful  rôle of discerning  the general from the specific in situations of actual interest. We illustrate by applying them to varieties  of algebras, on the one hand, and to dimension groups—the ordered $K_{0}$ of approximately finite-dimensional  C*-algebras—on the other. The first application encompasses such classical examples as Kurosh’s isomorphism criterion for countable torsion-free Abelian groups of finite rank. The second application yields the Bratteli-Elliott  Isomorphism Criterion for dimension groups. Finally, we  discuss  Bratteli’s original isomorphism criterion for approximately finite-dimensional C*-algebras, and show that his result does not follow from ours.

Two isomorphism criteria for directed colimits

Next Page »